Tornadoes · United States · Alabama · 2023
EF1 tornado, Mt Hope to Leola, Alabama, March 24, 2023
From Mt Hope to Leola, this EF1 tornado ran 2.8 miles across Lawrence County on March 24, 2023, touching down at 12:00 AM CDT and reaching 130 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 24, 2023
- Touchdown
- 12:00 AM CDT (05:00 UTC)
- Lifted
- 12:06 AM CDT (05:06 UTC)
- On the ground
- 6 minutes
- Path length
- 2.8 miles (4.4 km)
- Path width
- 130 yards (119 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lawrence County
- Touchdown point
- 34.340, -87.473
- Lift-off point
- 34.344, -87.425
- Record number
- 2303242300-01
The damage survey
21 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- One to two dozen trees snapped, hardwood and softwood.
- Large pines snapped behind barn that was destroyed
- Barn destroyed, upper portion removed. Tin from barn blown across CR65
- Large panels and roof peeled back on large metal barn.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A severe line of thunderstorms rolled through north Alabama during the late evening hours of the 24th into the early morning hours of the 25th, producing 7 tornadoes. An embedded supercell thunderstorm with a history of tornadoes in Mississippi moved east-northeast across northwest Alabama, yielding another two tornadoes in Lauderdale County in Florence and near Anderson. Associated with this line, multiple narrow swaths of intense damaging winds of 60 to 90 mph occurred across the Shoals metro area, including Sheffield, Tuscumbia, Muscle Shoals and Florence. The winds caused widespread power outages, damaged numerous structures, and toppled or snapped numerous trees, power poles and power lines. A few trees and power poles were dropped onto residences and vehicles, either destroying or heavily damaging them. Roof damages were reported at many locations as well. All told, an estimated #### million in damages occurred, the majority in northwest Alabama in Colbert and Lauderdale Counties. As the line continued east, additional tornadoes were spawned in Lawrence, Morgan, Jackson and DeKalb Counties.
An official from the Bankhead National Forest reported tornado damage to the National Weather Service (NWS) in a remote area. After reviewing high resolution satellite data through the United States Geological Survey (USGS), the NWS has determined an EF-1 tornado occurred. Damage indicators were mostly noted as hard wood tree uproots. Satellite imagery showed large swath of trees uprooted as evidenced by Worldview (35 cm) imagery. Tree fall patterns indicates convergence and falls partly perpendicular to storm track. Based on this information, the tornado touched down near Northwest Road and Thompson Creek and lifted near Braziel Creek.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Mar 24, 11:31 PM CDT, 29 minutes earlier.
Area forecast discussion, Mar 24, 11:31 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1131 PM CDT Fri Mar 24 2023 ...New AVIATION... .NEAR TERM... (Tonight) Issued at 543 PM CDT Fri Mar 24 2023 A line of strong to severe thunderstorms continues to push east across western Mississippi. Several supercell thunderstorms have developed south of this line into central Mississippi as well along a secondary warm front with the loss of daytime heating. Despite some cooling early this evening in NW Alabama and near the AL/MS border, the area may still have surface based instability between 100 and 500 J/KG in place, especially south of the Tennessee River. Plenty of effective shear is already in place in NW Alabama of 40 to 60 knots. Effective shear has also increased over the past hour to between 200 and 300 M2/S2 as well. Timing for the main period of severe weather still looks to be along and ahead of the pre-frontal trough axis that is currently producing this robust convection over western Mississippi. This would be mainly between 10 PM and 5 AM on Saturday. The strength of the low/mid level wind fields suggest some very strong wind gusts to between 65 and 75 could be possible where we remain surface based. This may be more south of the Tennessee River, but several models show very meager CAPE around 100 to 200 J/KG remaining in place as far north as southern middle Tennessee overnight. Main threats will be damaging winds and tornadoes. Though, some large hail might occurred overnight if MUCAPE get around 1000 J/KG just ahead of the pre-frontal trough axis. Very heavy rainfall rates are also expected over the area. Though the area of convection is expected to accelerate and move more quickly overnight, the very intense rainfall rates could cause some flooding given (current flash flood guidance of 1.5 to 2.5 inches in most locations). Given radar trends and the environment, expect a watch (likely a tornado watch) to be in place between 9 and 10 PM CDT. && .SHORT TERM... (Saturday through Monday) Issued at 300 PM CDT Fri Mar 24 2023 After the main line of thunderstorms clear out Saturday morning, gusty winds up to 45 mph will remain despite lack of rain. With saturated soils and weakened trees, this time will be particularly of concern as trees will be at risk of falling more easily than normal. The aforementioned Wind Advisory is set to expire at 12Z (7 AM CT) due to gusts dipping below criteria by this time. Despite being below criteria, Saturday will be a windy day with an increased pressure gradient over our area. High temperatures are expected to climb into the mid to upper 70s with mostly clear, post- frontal skies. The dry weather may be short- lived, however, as Sunday afternoon brings a low chance (15-20%) for rain south of the TN River due to a potential stalled boundary in Central AL. These chances will increase both in likelihood and area in the evening and overnight, reaching medium chances of 40-60%. By Monday, rain should clear out NW to SE as a secondary cold front moves through and continues southeast, allowing a return of mostly sunny skies. && .LONG TERM... (Monday night through Friday) Issued at 300 PM CDT Fri Mar 24 2023 Monday night low temperatures will dip into the upper 40s to lower 50s before a short-lived pattern change begins for the mid-week. As high pressure builds in from the NW, more seasonal temperatures (as opposed to above-normal) are expected. Highs are expected to be in the 60s both Tuesday and Wednesday before beginning to warm up above-normal again Thursday, reaching the lower 70s as the high pressure continues eastward. Confidence is still low at this time, however, by the end of the long-term period, there may be another system moving through with the capability to produce strong to severe storms. We will continue to monitor this potential in future forecast updates. && .AVIATION... (06Z TAFS) Issued at 1130 PM CDT Fri Mar 24 2023 Band of strong to severe TS will continue to track east, including the KHSV vicinity, and exiting northeast AL by ~08-09Z. Wind gusts of 40-60kt are possible in a few locations along this band, along with +RA and frequent lightning. IFR conditions are likely as this moves through. Improvement to VFR will occur shortly after, but with continued gusty southwest wind flow at times. Gusts of 25-30kt are possible through the day Saturday before diminishing by 00Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 7 AM CDT Saturday for ALZ001>010-016. TN...Wind Advisory until 7 AM CDT Saturday for TNZ076-096-097. && NEAR TERM...KTW SHORT TERM....HC LONG TERM....HC AVIATION...17
In the hours before
Special weather statement, Mar 24, 9:58 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
958 PM CDT Fri Mar 24 2023
ALZ001-002-250345-
Lauderdale AL-Colbert AL-
958 PM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of northwestern
Lauderdale and northwestern Colbert Counties through 1045 PM CDT...
At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iuka, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Underwood-Petersville, Waterloo, Riverton, Wright and Threet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 300 AM CDT for northwestern
Alabama.
&&
LAT...LON 3500 8770 3489 8765 3477 8811 3489 8810
3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0257Z 253DEG 62KT 3488 8826
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AMPLocal storm report, Mar 24, 11:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1122 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND DMG 1 WSW FLORENCE 34.82N 87.68W
03/24/2023 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN ON AUTOMOBILE WITH ENTRAPMENT IN
THE SEVEN POINTS AREA OF FLORENCE.
&&Local storm report, Mar 24, 11:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND GST 2 E MUSCLE SHOALS 34.75N 87.61W
03/24/2023 E66 MPH COLBERT AL OFFICIAL NWS OBS
MUSCLE SHOALS ASOS (KMSL) REPORTED A GUST OF
57 KT OR 66 MPH.
&&Local storm report, Mar 24, 11:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM TORNADO 5 E KILLEN 34.86N 87.45W
03/24/2023 LAUDERDALE AL TRAINED SPOTTER
TRAINED WEATHER SPOTTER INTERCEPTED A
TORNADO ALONG HIGHWAY 72 NEAR CENTER STAR
CEMETERY.
&&Local storm report, Mar 24, 11:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND GST 4 NW ROGERSVILLE 34.87N 87.33W
03/24/2023 E67 MPH LAUDERDALE AL PUBLIC
67 MPH GUST REPORTED NORTHWEST OF
ROGERSVILLE.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
5.0 hours before the tornado, 143 km from the path. March 25, 2023.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 164 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 7.0 K/km
Birmingham, AL (KBMX), 12:00Z
7.0 hours after it, 143 km from the path. March 25, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -96139 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -222 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The surface observations
Haleyville (1M4), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 95 km away, was scanning. The volume nearest the touchdown began at 04:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 24, 2023
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 24 | 4:52 AM CDT | EF1 | Parker, TX | 6.7 | 75 | 2 | ||
| March 24 | 4:56 AM CDT | EF1 | Parker, TX | 5.5 | 100 | 3 | ||
| March 24 | 7:57 PM CDT | EF4 | Rolling Fork–Silver City tornado, MS | 59.2 | 1,320 | 17 | 165 | $96 million |
| March 24 | 8:19 PM CDT | EF1 | Haywood, TN | 0.3 | 70 | $140,000 | ||
| March 24 | 8:25 PM CDT | EF1 | Panola, MS | 8.4 | 100 | $75,000 | ||
| March 24 | 8:38 PM CDT | EF1 | Panola, MS | 6.2 | 150 | $140,000 | ||
| March 24 | 8:47 PM CDT | EF1 | Panola, MS | 3.9 | 125 | $80,000 | ||
| March 24 | 9:12 PM CDT | EF3 | Carroll, MS | 29.4 | 1,550 | 3 | 5 | $9.9 million |
| March 24 | 9:38 PM CDT | EF1 | Union, MS | 0.7 | 125 | 1 | $55,000 | |
| March 24 | 9:45 PM CDT | EF1 | Lee, MS | 14.7 | 250 | $300,000 | ||
| March 24 | 10:38 PM CDT | EF3 | Chickasaw, MS | 36.6 | 1,600 | 2 | 55 | $80 million |
| March 24 | 10:54 PM CDT | EF2 | Lauderdale, AL | 3.8 | 300 | $3.9 million | ||
| March 24 | 11:14 PM CDT | EF1 | Lauderdale, AL | 4.1 | 120 | |||
| March 24 | 11:44 PM CDT | EF1 | Marion, AL | 5.2 | 275 | |||
| March 24 | 11:59 PM CDT | EF2 | Lincoln, TN | 4.0 | 300 | |||
| March 24 | 12:23 AM CDT | EF2 | Lawrence, AL | 13.5 | 175 | 1 | ||
| March 24 | 12:24 AM CDT | EF1 | Franklin, TN | 15.3 | 240 | |||
| March 24 | 12:33 AM CDT | EF2 | Morgan, AL | 4.9 | 125 | |||
| March 24 | 12:47 AM CDT | EF1 | Morgan, AL | 2.1 | 325 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.